Thunderstorm Wind, Marion
- When
- May 6, 6:35 PM CST
- Where
- Marion County, 1.49 mi SSW of South Pittsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.010, -85.710
A few trees were blown down.
A line of storms moved across Marion and Hamilton counties late in the evening of May 6, producing wind gusts that blew down numerous trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A line of storms moved across Marion and Hamilton counties late in the evening of May 6, producing wind gusts that blew down numerous trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 6, 5:33 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 733 PM EDT Thu May 6 2021 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...(Tonight and Friday)... Key Messages: 1) Showers and possibly some rumbles of thunder to move into portions of the area tonight but confidence is low on coverage. 2) Below normal temperatures expected tonight and on Friday with gusty northwest winds in the afternoon. Discussion: Aloft, deep layer troughing is situated across much of the eastern and central CONUS while an upstream ridge is dropped across the Rockies. An upper level shortwave continues to dig into the Mississippi River Valley with convection now developing from the MO boothill into the Ohio Valley. At the surface, an area of low pressure is lifting into the Ohio Valley, with a trailing cold front extending from the parent low south into the central plains. Main forecast challenge for the short term period are precipitation chances expected this evening and overnight. The current convective activity to our west will continue to dive southeast through the afternoon. This activity is being driven by steep lapse rates underneath the wave. Latest guidance including the CAMs bring that activity through much of middle Tennessee and northern Alabama tonight and possibly clipping southern portions of the forecast area. This activity will likely be on a weakening trend as it approaches the area especially with loss of surface heating. Cannot rule out showers overnight across mainly northern portions of the forecast area with the cold front but upper level support is rather weak so confidence in areal coverage remains on the lower side and generally kept PoPs in the chance category or lower. Overnight lows will be near to below normal again with lows in the low to upper 40s. Surface ridging moves in on Friday behind the departing front. Clearing skies are expected on Friday with highs several degrees below normal underneath northwest flow aloft. Deep mixing is expected tomorrow which will likely allow for gusty northwesterly winds. Otherwise, did lower forecast dewpoints a couple of degrees from the NBM given the dry air aloft. Diegan .LONG TERM (Friday night through Thursday)... Upper troughing will still be in place Friday night from the eastern Great Lakes down through the mid Atlantic, with a fairly high amplitude ridge over the Rockies. During the day Saturday the pattern becomes more zonal as the ridge out west gets flattened by a Pac NW trough, with this upper pattern remaining in place through essentially the remainder of the long term period. Friday night a cold front will be moving southward from the midwest, but will likely wash out or stall across the CWA on Saturday as upper flow becomes increasingly zonal and return flow across the Gulf states ramps up due to low pressure forming over the central plains. Showers and light rain will at times be possible over the northern areas and over the plateau Friday night and Saturday as the front stalls out. Some residual upper level support over the northeast, along with some very weak H85 frontogenetic forcing further south, will support this rain but expect it to be fairly sparse. By Sat night, low pressure over the plains moves east across northern Missouri, with the stalled front over are region lifting north and placing the southern Appalachians firmly into the developing warm sector. After below normal temperatures to start the long term, Sunday will be quite warm with highs reaching into the upper 70s and low 80s across much of the valley. The plains surface low and associated upper shortwave shift to the eastern Great Lakes by Sunday night and Monday morning. Upper flow becomes mostly parallel with the cold front that will be moving east-southeast through Tennessee. Guidance looks pretty intent on developing widespread convection over MS/AL Sunday night into Monday, with precipitation waning as it moves east through TN and into our CWA. Have likely and categorical PoPs in the forecast for Monday but given the trends I wouldn't be surprised if precip is a little lighter and less widespread than guidance currently depicts. Fairly high confidence the Monday cold front shifts south of us by Monday night and Tuesday morning. However for Tuesday onward, confidence is very low. There is substantial disagreement amongst operational runs of the GFS and ECMWF this afternoon. Held close to the NBM guidance for temps and rain chances but trimmed the PoPs back due to significantly drier ECMWF solution. In general, zonal flow aloft likely continues through the end of the period, with surface low development somewhere in the southern plains Tue night into Wed. Expect rain chances to rise Tue night into Wed as this system shifts east. NBM guidance has likely PoPs in place by Wed afternoon but given the polar opposite solutions, trimmed these back to just chance levels. With regard to temperatures, since we are expected to be on the northern side of the Monday cold front, temperatures will continue below normal for the first half of next week. CD && .AVIATION... 00Z TAF DISCUSSION. Mostly VFR through the period at all sites aside for possible MVFR cigs at CHA/TRI in association with shra. A upper impulse continues to move through the region this evening with a line of weakening showers approaching from the west which will favor shra at CHA, possibly TYS/TRI although with lower confidence, especially at TYS. As the upper trough shifts east overnight, low cigs will prevail at TRI (MVFR) through morning, eventually with all sites lifting to VFR by late morning. As for winds, light wly flow tonight however increasing as high pressure builds into the region on Friday yielding an enhanced pressure gradient, thus low end wly/nwly gusts possible at all sites. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 49 69 49 70 54 / 30 10 0 10 0 Knoxville McGhee Tyson Airport, TN 49 65 47 66 51 / 20 10 10 10 10 Oak Ridge, TN 47 65 47 66 51 / 20 10 10 20 10 Tri Cities Airport, TN 44 61 42 62 47 / 40 40 30 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 254 PM EDT Thu May 6 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 254 PM EDT Thu May 6 2021 /154 PM CDT Thu May 6 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
725 PM CDT Thu May 6 2021
TNZ081-082-098-070100-
Sequatchie TN-Bledsoe TN-Marion TN-
725 PM CDT Thu May 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUATCHIE...WEST
CENTRAL BLEDSOE AND NORTH CENTRAL MARION COUNTIES UNTIL 800 PM CDT...
At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Gruetli-Laager to near
Monteagle. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Chimneys State Park, Griffith Creek, Old Cumberland and Cagle.
LAT...LON 3524 8569 3529 8571 3532 8557 3536 8551
3538 8549 3541 8549 3541 8551 3542 8551
3543 8554 3549 8554 3553 8560 3555 8546
3559 8540 3558 8533 3534 8544 3517 8559
3522 8573
TIME...MOT...LOC 0024Z 290DEG 33KT 3547 8572 3523 8581
SRSpecial Weather Statement
National Weather Service Morristown TN
729 PM CDT Thu May 6 2021
TNZ098-070100-
Marion TN-
729 PM CDT Thu May 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
800 PM CDT...
At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tracy City to 7 miles northwest of
Stevenson. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Jasper, South Pittsburg, Kimball, Orme, Fiery Gizzard State Park,
Sequatchie Cave, Foster Falls State Park and New Hope.
LAT...LON 3523 8579 3522 8577 3522 8573 3516 8555
3499 8561 3499 8586 3504 8587
TIME...MOT...LOC 0029Z 280DEG 39KT 3522 8574 3497 8589
SRThe Northeast Alabama radar (KHTX), 35 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
4 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
Several trees were blown down.
A few trees were blown down.
A large tree fell on a home on St. Elmo Ave. and trapped a resident inside. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949539, 949540, 949541, 949542.